Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

How addictive can Afrin be?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
How addictive can Afrin be potentially? Also if Flonase & Afrin would be not good to take @ the same time
Posted Sat, 1 Jun 2013 in Asthma and Allergy
Answered by Dr. Shoaib Khan 35 minutes later
Hello and welcome to XXXXXXX

Thank you for showing interest in our site.

Afrin is a nasal decongesant used to clear the nasal pathway from any obstruction caused by allergies, dust, infections, etc. It contains oxymetazoline. This is a very effective drug and can be used to provide almost 90-100 % relief, but should be controlled.

The reason why this drug has to be used carefully is because it has such a strong impact on the user and makes breathing so much more easier, that the user tends to overuse this. This increases dependency, and users get addicted to it. If a user can control their requirement, and control their need for using this drug, it should not be potentially troublesome. The one and only main side-effect of this drug is that due to overuse, the body develops a mechanism, that causes the exact opposite effect on using this medicine.

Let me explain this better. If the user has some congestion in the nose, they use this drug, and the congestion will increase. This is a side-effect that results from overusing this medication. So you will have to use this, only when required.

Flonase (fluticasone propionate) is a medication used to treat allergic and non-allergic rhinits. There have only been reported drug interactions with ritonavir and ketoconazole, and no other drugs. So it is safe to be used along with Afrin.

I hope you found my response helpful and informative. Do write back to me for any further clarifications, or you could rate my answers after closing this discussion.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor